Texas, 2023

Damaging Wind in Texas, April 17, 2023

April 17, 2023 · NWS LUB · 1 event in 1 county or zone

A very deeply mixed boundary layer developed on the afternoon of the 17th ahead of a surface trough in eastern New Mexico. Minimal convective inhibition and a weak approaching short wave allowed for a few high based storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very deeply mixed boundary layer developed on the afternoon of the 17th ahead of a surface trough in eastern New Mexico. Minimal convective inhibition and a weak approaching short wave allowed for a few high based storms to develop. Inverted-V sounding profiles allowed these storms to produce strong wind gusts at the surface. One storm produced a severe wind gust near Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 1:46 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 1:46 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
246 PM CDT Mon Apr 17 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Tuesday)
Issued at 245 PM CDT Mon Apr 17 2023

The weak shortwave ridge aloft is passing over the forecast area
with the presence of mid-level moisture seen on satellite water
vapor imagery. At the surface, a lee trough across eastern New
Mexico is attempting to kick off some convection along the higher
terrain. Meanwhile, breezy southerly surface winds are persisting
this afternoon across West Texas with ample warming and temperatures
in the 70s to lower 80s. Some low level moisture has advected into
the area with near mid 30 dewpoints that may rise into the upper 30s
over the next few hours. Overall, there is sufficient dry air at the
surface with strong boundary layer mixing, inverted 'V' soundings
and cloud bases near 10,000 feet. DCAPE values are near 1000-1500
J/kg this afternoon and with no capping inversion present there is a
potential any shower or storm may produce a strong to severe wind
gust. SBCAPE values are barely 500 J/kg with effective shear of 20-
25 knots, so any storm that develops with struggle to maintain
itself. Visible satellite imagery this afternoon shows convection
attempting to develop in eastern New Mexico along the higher terrain
and thus storms will be a bit until they push east towards the South
Plains. As storms continue to move east this evening across the
Caprock, daytime heating will end near sunset and the capping
inversion near the surface will return. This will quickly cause any
storm that is currently ongoing to weaken.

Tonight, clouds should clear from west to east with the diminishing
storms. The surface trough will strengthen with a slight increase in
the low level jet and breezy southwest surface winds persisting
overnight tonight. Thus, temperatures will remain mild in the upper
40s to 50s across the forecast area. Tomorrow, southwesterly flow
will return aloft ahead of the next approaching trough axis. Lee
cyclogenesis will develop across eastern Colorado with a dryline
pushing east across the Caprock and stalling off the Caprock during
the afternoon hours. Only a few forecast models hint at the
potential for some afternoon convection to develop along the dryline
in the eastern Rolling Plains. However, instability is weak and once
again storms will be very high-based so the main threat would likely
be strong to damaging wind gusts.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 245 PM CDT Mon Apr 17 2023

The extended shows a trend of warm, dry and breezy through much of
this week. A closed upper low will develop Wednesday across the
Northern Plains with increasing southwesterly flow over the forecast
area. This will help to develop lee cyclogenesis in southeast
Colorado with breezy southwest winds expected through the afternoon
hours Wednesday. Downsloping winds will help give way to afternoon
temperatures in the 80s to even the lower 90s off the Caprock. A
cold front will then pass through the area Wednesday night into
Thursday and bring northerly surface winds with cooler temperatures
in the upper 70s to lower 80s. Surface winds will attempt to briefly
turn back to the southwest before another cold front passes through
Thursday night into Friday. At the same time the upper low will
begin to slide eastward and bring northwesterly winds aloft and dig
the surface high south into the forecast area, which will bring
cooler Canadian air into Texas. Thus temperatures will continue to
cool into the 60s through the weekend as ridging builds into the
western CONUS and the surface ridge keeps the cooler air mass
overhead. Early next week shows promise to get warming temperatures
to return.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Mon Apr 17 2023

Breezy south winds will continue to persist through the afternoon
and evening hours with occasional gusts up to 25 to 30 knots
possible. Scattered thunderstorms developing across the higher
terrain of New Mexico will move eastward this evening. The
potential for storms to persist as east as KPVW and KLBB remains
low, so no mention was given in this issuance. However, if a storm
were to make it to the TAF sites the main threat would be strong
to severe wind gusts.

&&

.FIRE WEATHER...
Issued at 245 PM CDT Mon Apr 17 2023

Critical fire weather concerns return tomorrow with dry, warm and
breezy conditions. Minimum relative humidity values will return to
the single digits west of the dryline, which will likely setup east
of the Caprock escarpment. Southwest winds will be around 15 to 25
mph through much of the day and fuels continue to dry towards the
90th percentile. Much of the fire concerns tomorrow are relative
humidity driven, but with even just breezy winds and dry fuels there
is a concern. Thus, a Red Flag Warning has been issued for the
Caprock tomorrow from 1 PM to 9 PM CDT.

Additional critical concerns will persist on Wednesday, with single
digit relative humidity values across the entire area and breezy
southwest winds 20 to 30 mph. A Fire Watch has been issued for
Wednesday across the Caprock, but may need to be extended farther
east. Once again the main contributor will be the dry conditions,
but with the breezy winds and dry fuels, critical fire weather
conditions are highly likely.

Elevated to critical fire weather concerns will continue through the
end of the week, with north winds returning behind potential cold
fronts Thursday and Friday. These fire weather concerns will
continue to be monitored over the next few days as the winds are not
quite as breezy or warm despite the continued very dry conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 9 PM CDT Tuesday for TXZ021>024-
027>030-033>036-039>042.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ021>024-027>030-033>036-039>042.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...11
Hazardous weather outlook, Apr 17, 2:06 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
306 PM CDT Mon Apr 17 2023

TXZ021>044-182015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
306 PM CDT Mon Apr 17 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon and evening across the Caprock with the main threat being
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe thunderstorms are possible Tuesday across the
far eastern Rolling Plains and far southeast Texas Panhandle with
the main threats being damaging winds and hail.

Elevated to critical fire weather conditions are likely on Tuesday
and Wednesday due to warm, dry, and breezy conditions. A Red Flag
Warning has been issued for Tuesday from 1 PM to 9 PM CDT and a Fire
Weather Watch for Noon to 9 PM CDT across the Caprock. Elevated to
near critical fire weather conditions are possible on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
April 17, 5:07 PM CST to 5:35 PM CST
Where
Castro County, 3 mi N of Hart
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 1707 CST through 1735 CST. A peak wind gust of 60 mph was measured at 1735 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081900.